Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Apr 15, 2021, 5:06 PM MDT for Elbert County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2021, 5:06 PM MDT (23:06 UTC)
- Expired
- Apr 15, 2021, 5:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
County Elbert County, CO
The radar
The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WWUS85 KPUB 152306
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT Thu Apr 15 2021
COZ084-152330-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
506 PM MDT Thu Apr 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 33 miles southwest of Limon, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calhan and Ramah.
LAT...LON 3904 10406 3894 10427 3902 10437 3913 10430
3913 10405
TIME...MOT...LOC 2306Z 228DEG 27KT 3903 10424
$$
RodriguezWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Apr 15, 3:44 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 15, 3:44 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 344 PM MDT Thu Apr 15 2021 .SHORT TERM...(This evening through Friday) Issued at 343 PM MDT Thu Apr 15 2021 Main Forecast Concerns/Challenges 1)Red Flag conditions for the San Luis Valley tonight until 8 PM. Strong southwest winds creating blowing dust. 2)Dense fog for northern El Paso County until 6 PM tonight. 3)Up to 4 inches new snow for central mts, Rampart Range and Palmer Divide tonight, mainly on grassy surfaces. Currently...While strong southwest winds gusting to 45 mph across the San Luis Valley have created critical fire weather conditions and occasional blowing dust, a much different story has unfolded across the I25 corridor and eastern plains. Mostly cloudy to overcast skies and gusty east to southeast winds allowed a slow warm up across much of the eastern plains today, with temps reported in the 50s to near 60F where there was some aftn clearing. However, near the KS border temps remain in the 40s, and across El Paso County temps have struggled to climb out of the 30s. Dense fog has also been very persistent across northern El Paso County, with the greatest restriction to visibility over Monument Hill. Tonight...Upper low centered over southwestern WY will gradually track east along the WY and CO border this evening, bringing gusty winds and snow to the northern half of the state. An associated cold front is forecast to push south across the Palmer Divide tonight between 23z and 01z, swing sfc winds around to a north to northeast direction and producing gusts up to 35 mph. The greatest chances for snow will occur across the central mts, the Palmer Divide and Kiowa/Prowers counties with the frontal passage, with up to 4 inches possible for the higher elevations and up to an inch for the plains. However, these amounts will likely gather on grassy surfaces, and not present much of a problem on pavement. The remainder of the plains will have a good chance for some showers, though amounts are expected to be low. Another issue to watch for will be the dense fog that has been hanging out all day over northern El Paso County. Decided to end the Dense Fog Advisory at 6 PM, since once the north winds push through conditions should improve. However, this will need to be watched through the evening. Overnight lows are forecast to be in the 20s for the high valleys, and lower 20s to lower 30s for the plains. Tomorrow...The upper low pushes east out of CO tomorrow, so even though brisk northerly winds will likely remain in place for the plains through the day and into the early evening, pcpn will diminish as the lift pulls away. At the same time, another lobe of the upper low trough separates and starts to gather strength over the Great Basin. This circulation will then start to enhance the southwest flow aloft and snow chances over the higher terrain beginning in the aftn. Plan on a cooler day with highs in the 40s for most locations. Moore .LONG TERM...(Friday night through Thursday) Issued at 343 PM MDT Thu Apr 15 2021 Main Points: 1) Prolonged period of snow showers over the higher elevations are expected throughout the forecast period. Heavier snows are possible over the mountains during the Saturday to Sunday time frame. 2) Cold front passage possible on Monday, leading to widespread rain and snow showers across the region, including the plains. Friday Night and Saturday: An active weather pattern is set to be in place for the long term forecast period over southern Colorado. From Friday night through Saturday a closed low morphing into an elongated trough will remain over Colorado. The closed low / trough will emit shortwaves over the region and paired with surface easterly flow over the plains and the mountains valleys, snow showers are expected over a prolonged period of time. The snow showers will likely remain over the mountains, with the exception of some of them developing off of the peaks and forming over the adjacent foothills. Small amounts of instability are being resolved over the mountain tops, so banded snowfall is possible with locally heavy snowfall rates expected underneath the snow bands. An area of concern is located over the La Garita Mountains and the northwestern portion of the San Luis Valley (SLV). Higher-res models are hinting at a particularly stronger snow / rain band developing Saturday morning through afternoon. During the morning and over the mountains snow showers are expected, but during the afternoon snow showers will transition to rain showers over the lower elevations of the SLV. Amounts over the Continental Divide may reach Winter Weather Advisory criteria, but we'll hold off on issuing any highlights for this forecast package. Sunday: By Sunday morning, the closed low will be over southern Arizona and southern New Mexico, limiting the synoptic lift over southern Colorado. There may be scattered snow showers over the southern mountains on Sunday, but accumulations won't add up to much. Monday through Thursday: A cold front is expected to pass over the region Monday morning, bringing gusty north-northeasterly winds over the plains initially, then the post frontal winds shift more easterly which is expected to spark upslope enhanced snow showers over the eastern mountains. By Monday evening the precip is expected to become more widespread over the plains. Late Monday night into Tuesday morning the plains may be cool enough for rain to transition to snow, but ambient warm temperatures and the brevity of showers won't make for much of an impact outside of visibility limitations. Tuesday has the opportunity to be a cooler post frontal day with lingering low level stratus over the plains, so high temperatures forecasts on Tuesday afternoon will need to be monitored. Isolated snow showers are possible over the eastern mountains on Tuesday as well. Some notable fire weather days are possible Tuesday afternoon, Wednesday afternoon, and Thursday afternoon over the SLV and the I-25 corridor. Limitations will be fuels, depending if green-up occurs or not, but the meteorological conditions seem like they will be there all of those days. On Thursday a shortwave propagates over western Colorado, which may form a surface lee cyclone over the plains. The lee cyclone may form a dry line set up is possible over the far eastern plains with around 500 to 1000 J/kg of CAPE, both the Canadian and the GFS are resolving that outcome, the ECMWF keeps the dryline further southeast, but it is resolving it near our region, so keep Thursday in mind as a first severe weather day over the southeastern plains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 343 PM MDT Thu Apr 15 2021 KCOS: IFR to LIFR conditions due to low cigs and areas of fog, dense at times. Pcpn to develop late this aftn, increasing after winds shift to the north with frontal passage. Rain/snow mix likely, then turning over to all snow sometime after 02z. Improving conditions to MVFR tomorrow morning after 10z probable with VCSH and cigs starting to lift. KPUB: VFR to MVFR conditions expected through 02z, then cold front pushes through with increasing pcpn chances and cigs/vsby dropping into IFR. East winds gusting to around 25 kts, then frontal passage 02z-03z brings north wind shift with gusts to around 30 kts overnight. KALS: VFR with southwest winds gusting to 45 kts through the afternoon. Potential vsby restrictions due to blowing dust 00z-02z. Winds shift out of the west this evening with speeds decreasing by 04z. && .PUB WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 6 PM MDT this evening for COZ084. Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...MOORE LONG TERM...SKELLY AVIATION...MOORE
Hazardous weather outlook, Apr 15, 11:09 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1109 AM MDT Thu Apr 15 2021 COZ058>089-093>099-161300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1109 AM MDT Thu Apr 15 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong winds and low relative humidity values will result in high fire danger across the San Luis Valley this afternoon. Southwest to west winds will gust to around 55 mph with areas of poor visibility in blowing dust. Areas of drizzle, freezing drizzle and dense fog will spread across northern El Paso County this afternoon through 2 PM. Visibility will be reduced to less than 1/4 mile in areas. Snow will spread into the central mountains this afternoon with showers and even a few isolated thunderstorms developing across the plains. The main risks with thunderstorms today will be gusty winds up to 50 mph, small hail up to 1/2 inch in diameter, and lightning. A cold front will move through the plains tonight with snow developing across the Pikes Peak region late this afternoon and evening, and mixed rain and snow possible across the plains overnight. Snowfall amounts of 1 to 6 inches will be possible across the central mountains and Teller county by Friday morning, with 1 to 3 inches possible across northern El Paso county. The northern Sangre De Cristo mountains, and the Wet Mountains may also see 1 to 3 inches while the lower elevations of the upper Arkansas River Valley and the Wet Mountain Valley could see 1 to 2 inches of snow tonight. The southeast plains will see little to no accumulation with a rain and rain snow mix. Roads across the high country will become slick and snow covered while the lower elevations see mainly wet conditions with slushy and snow covered roads at times across the Palmer Divide during the heavier snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic rain and snow chances continue through the weekend, with the accumulating snow generally staying focused on the higher terrain. A round of mountain snows Friday afternoon could bring a few inches of snow to all the mountain ranges with the central mountains likely seeing the highest amounts. Another round of accumulating snow Saturday afternoon into Sunday could bring some moderate snow amounts to the southwest mountains. Yet another system brings the chance for more mountain snows for the early part of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across south central and southeast Colorado this afternoon and tonight. 27/SKELLY
In the hours before
Special weather statement, Apr 15, 5:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT Thu Apr 15 2021
COZ084-152330-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
506 PM MDT Thu Apr 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 33 miles southwest of Limon, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calhan and Ramah.
LAT...LON 3904 10406 3894 10427 3902 10437 3913 10430
3913 10405
TIME...MOT...LOC 2306Z 228DEG 27KT 3903 10424
RodriguezThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 10:52 AM MDT | Dense Fog Advisory | PUB | El Paso | 7 hr |
| Apr 15, 5:48 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.